Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

137 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

My mom is just went on a beta blocker, please suggest her

my mom is just went on a beta blocker - her heart rate dropped to 44 - BP 109 over 52 - should I worry?
She's 85 and in pretty good shape except for her heart. She's not overweight and no diabetes.
Thu, 17 Dec 2009
Report Abuse
Question is related to
Diseases and Conditions ,   ,  
Drug/Medication
Medical Topics
  User's Response
's  Response
Yes, you most certainly should be worried on her behalf, because it poses a great risk to her life. Ignore all the 'thumbs down' I get for this answer from doctors, nurses, and medical students, "para-medics" and boy scouts, because the evidence is absolutely clear. So is the theoretical case and so too is the substantive evidence. I took them after my by-pass graft and they nearly killed me. I took myself off them (against the doctor's insistence) just in time. They killed both of my next-door neighbours, within 6 months of each other. I wouldn't let the doctors loose with beta-blockers on any friend, relative, or any frail elderly person. If you're in any doubt, then Google "Dr. P.J. Devereaux". and read his conclusion that possibly 800,000 deaths (Canada) were directly attributable to the inappropriate medication with beta-blockers, after cardiac surgery. EDIT : P.S. Regarding the other postings, beta blockers are dosage-neutral. That is, the pulse-rate lowering effect is effectively independent of the amount administered ("The ABC of Hypertension" by Prof. Beevers, [published by the British Medical Association}. So lowering the dosage is a waste of time.
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Related questions you may be interested in

doctor1 MD

Hello Doctor, My mom is 75 years old with heart condition - hypertrophic cardiomyopathy taking metoprolol tartrate 25 mg once a day. In the recent months, she developed knee pain and not able to walk. To relieve the pain, the Doctor suggested her to take a Reserve plus injection every week for 4 weeks.. Is this safe drug along with beta blocker that she is taking? Thank you

doctor1 MD

I seek a medication substitute for atenonal beta blocker.... for stress/anxiety No benzos, I will abuse them. Atenanol is causing hair loss. Need something else. Lamictal for bipolar but this causes hair loss also. Can you recommend a trycicilit perhaps to switch to. I have primarily a dopemine deficit/ severe ADHD. Dopemine agonist(no stimulants) without boosting seratonin. I btw I take 400mg of buproprion daily and it helps with ADHD symptoms.

doctor1 MD

had 4 bypasses 23 years ago have 3 open -the ascending artery is 100 % closed but have great collateral veins going around it- did not have a heart attack no muscle damage my doctor has suggested lisinopril - my bloodpressure is 138/78 im a type 2 diabetic on pills n insuling metformin1000 twice a day- novalog 15 each meal and lantus 25 at night im 5ft/ 10 -225 weight--- very active play pickleball/ bowl -- and work out on weights 4 days a week-- last time I tried beta blockers it was terrible couldn t hardly get out of my chair

Recent questions on  Heart rate

doctor1 MD

Im working out and running and i have asthma is it normal for my heart rate to be a lot faster then everybody else even when not having a attack? i only run for about a minute im doing burst training. my heart rates about 180 when running fast for 1 minute. About 135 or 140 when lifting weights. IS it safe to do so?

doctor1 MD

im 29 years old and for months now ive been having palpatations, at first they werent bothering me but now they are starting to really bang, i also noticed that when this happens the beat at e apex of the heart stops for a few seconds. I exercise 5 times a week 2 hour sessions. i wear a heart monitor when training and never push more than 85% of my max heart rate. sometimes when having these palpatations they come one after another and can be painful sometimes. my pulse is okay between 60-90 taken at the wrist how ever when i put the heart monitor on it always seems to go between 80-111 without exercise. been to the doctor and he said it was okay recent bloods were okay. Have you any ideas?? i dont drink caffine.

doctor1 MD

Concerta causes my heart rate to increase to 100-120bpm resting, but it helps me out a lot, is there another medication that has similar pros, but won t increase my heart rate? Don t laugh, but I also have sexual issues on it (e.g. very difficult to stay hard). Any help would be appreciated

doctor1 MD

my 24 year old son has had recurrent chest pain. He has visited the er on at least 2 occasions for this. THe first visit he had a heart rate in the 30 s with normal b/p readings. He had to wear a heart monitor for 24 hours, apparently with no abnormalities. He has passed out at work before. He generally doesn t feel well. He does take Lithum and is monitored for levels as he has had a critical high level approx. 1 year ago. His blood was drawn last night in the ER and they stated it was abnormal and was being sent away. He is 6 3 , 165lbs and a smoker. Any thoughts would be appreciate. We live in an extremely rural area. Eastern Maine Medical Center in Bangor is 95 miles away. Any thoughts would be appreciated. Janet

doctor1 MD

My husband had precancerous spot s removed 2 days ago since then he is experiencing chills and low blood pressure along with sweats visited Dr the emergency room that day but was cleared to go home Right now he is chilled again and very nervous

doctor1 MD

I have been told I have sinus bradycardia and am having symptoms of light headedness, fatigue , confusion, heart palpitations, pulse between 40 and 50 for 5 days. Should I go see my doctor or jusr see if it passes. Why would it get worse as I have...

doctor1 MD

Hello doctor, I had few conversation with you during last two months.I am in the UK and currently at 35 weeks pregnant. History: two miscarriages, one ectopic and this successful pregnancy is with IVF. I had asked you about B12 deficiency, BPD/AC...